Skip to main content
Log in

Improved robust price bounds for multi-asset derivatives under market-implied dependence information

  • Published:
Finance and Stochastics Aims and scope Submit manuscript

Abstract

We show how inter-asset dependence information derived from market prices of options can lead to improved model-free price bounds for multi-asset derivatives. Depending on the type of the traded option, we either extract correlation information or derive restrictions on the set of admissible copulas that capture the inter-asset dependences. To compute the resulting price bounds for some multi-asset options of interest, we apply a modified martingale optimal transport approach. Several examples based on simulated and real market data illustrate the improvement of the obtained price bounds and thus provide evidence for the relevance and tractability of our approach.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Fig. 2
Fig. 3
Fig. 4

Similar content being viewed by others

References

  1. Acciaio, B., Beiglböck, M., Penkner, F., Schachermayer, W.: A model-free version of the fundamental theorem of asset pricing and the super-replication theorem. Math. Finance 26, 233–251 (2016)

    Article  MathSciNet  Google Scholar 

  2. Adams, Z., Füss, R., Glück, T.: Are correlations constant? Empirical and theoretical results on popular correlation models in finance. J. Bank. Finance 84, 9–24 (2017)

    Article  Google Scholar 

  3. Aistleitner, C., Dick, J.: Functions of bounded variation, signed measures, and a general Koksma–Hlawka inequality. Acta Arith. 167, 143–171 (2015)

    Article  MathSciNet  Google Scholar 

  4. Alfonsi, A., Corbetta, J., Jourdain, B.: Sampling of one-dimensional probability measures in the convex order and computation of robust option price bounds. Int. J. Theor. Appl. Finance 22, 1950002-1–41 (2019)

    Article  MathSciNet  Google Scholar 

  5. Ansari, J.: On a version of a multivariate integration by parts formula for Lebesgue integrals. (2022). Preprint. Available online at https://arxiv.org/abs/2203.06772

  6. Ansari, J., Rüschendorf, L.: Ordering risk bounds in factor models. Depend. Model. 6, 259–287 (2018)

    Article  MathSciNet  Google Scholar 

  7. Ansari, J., Rüschendorf, L.: Upper risk bounds in internal factor models with constrained specification sets. Probab. Uncertain. Quant. Risk 5(3), 1–30 (2020)

    MathSciNet  Google Scholar 

  8. Ansari, J., Rüschendorf, L.: Sklar’s theorem, copula products, and ordering results in factor models. Depend. Model. 9, 267–306 (2021)

    Article  MathSciNet  Google Scholar 

  9. Baker, D.: Martingales with Specified Marginals. PhD thesis, Université Pierre et Marie Curie-Paris VI (2012). Available online at https://theses.hal.science/tel-00760040v2/document

  10. Bartl, D., Kupper, M., Lux, T., Papapantoleon, A., Eckstein, S.: Marginal and dependence uncertainty: bounds, optimal transport, and sharpness. SIAM J. Control Optim. 60, 410–434 (2022)

    Article  MathSciNet  Google Scholar 

  11. Bartl, D., Kupper, M., Neufeld, A.: Pathwise superhedging on prediction sets. Finance Stoch. 24, 215–248 (2020)

    Article  MathSciNet  Google Scholar 

  12. Bäuerle, N., Schmithals, D.: Consistent upper price bounds for exotic options. Int. J. Theor. Appl. Finance 24, 2150011-1–29 (2021)

    Article  MathSciNet  Google Scholar 

  13. Beiglböck, M., Henry-Labordère, P., Penkner, F.: Model-independent bounds for option prices—a mass transport approach. Finance Stoch. 17, 477–501 (2013)

    Article  MathSciNet  Google Scholar 

  14. Beiglböck, M., Juillet, N.: On a problem of optimal transport under marginal martingale constraints. Ann. Probab. 44, 42–106 (2016)

    Article  MathSciNet  Google Scholar 

  15. Beiglböck, M., Nutz, M., Touzi, N.: Complete duality for martingale optimal transport on the line. Ann. Probab. 45, 3038–3074 (2017)

    Article  MathSciNet  Google Scholar 

  16. Bernard, C., Rüschendorf, L., Vanduffel, S., Wang, R.: Risk bounds for factor models. Finance Stoch. 21, 631–659 (2017)

    Article  MathSciNet  Google Scholar 

  17. Bondarenko, O., Bernard, C.: Option-implied dependence and correlation risk premium. J. Financ. Quant. Anal. (2023, in press). https://doi.org/10.1017/S0022109023000960

    Article  Google Scholar 

  18. Breeden, D.T., Litzenberger, R.H.: Prices of state-contingent claims implicit in option prices. J. Bus. 51, 621–651 (1978)

    Article  Google Scholar 

  19. Brown, H., Hobson, D., Rogers, L.C.G.: Robust hedging of barrier options. Math. Finance 11, 285–314 (2001)

    Article  MathSciNet  Google Scholar 

  20. Burzoni, M., Frittelli, M., Maggis, M.: Model-free superhedging duality. Ann. Appl. Probab. 27, 1452–1477 (2017)

    Article  MathSciNet  Google Scholar 

  21. Buss, A., Vilkov, G.: Measuring equity risk with option-implied correlations. Rev. Financ. Stud. 25, 3113–3140 (2012)

    Article  Google Scholar 

  22. Cheridito, P., Kiiski, M., Prömel, D.J., Soner, H.M.: Martingale optimal transport duality. Math. Ann. 379, 1685–1712 (2021)

    Article  MathSciNet  Google Scholar 

  23. Cheridito, P., Kupper, M., Tangpi, L.: Duality formulas for robust pricing and hedging in discrete time. SIAM J. Financ. Math. 8, 738–765 (2017)

    Article  MathSciNet  Google Scholar 

  24. Cohen, S.N., Reisinger, C., Wang, S.: Detecting and repairing arbitrage in traded option prices. Appl. Math. Finance 27, 345–373 (2020)

    Article  MathSciNet  Google Scholar 

  25. Davis, M., Hobson, D.: The range of traded option prices. Math. Finance 17, 1–14 (2007)

    Article  MathSciNet  Google Scholar 

  26. De Gennaro Aquino, L., Bernard, C.: Bounds on multi-asset derivatives via neural networks. Int. J. Theor. Appl. Finance 23, 2050050-1–31 (2020)

    Article  MathSciNet  Google Scholar 

  27. Denuit, M., Müller, A.: Smooth generators of integral stochastic orders. Ann. Appl. Probab. 12, 1174–1184 (2002)

    Article  MathSciNet  Google Scholar 

  28. Dolinsky, Y., Neufeld, A.: Super-replication in fully incomplete markets. Math. Finance 28, 483–515 (2018)

    Article  MathSciNet  Google Scholar 

  29. Dolinsky, Y., Soner, H.M.: Martingale optimal transport and robust hedging in continuous time. Probab. Theory Relat. Fields 160, 391–427 (2014)

    Article  MathSciNet  Google Scholar 

  30. Durante, F., Sempi, C.: Principles of Copula Theory. CRC Press, Boca Raton (2016)

    Google Scholar 

  31. Eckstein, S., Guo, G., Lim, T., Obłój, J.: Robust pricing and hedging of options on multiple assets and its numerics. SIAM J. Financ. Math. 12, 158–188 (2021)

    Article  MathSciNet  Google Scholar 

  32. Eckstein, S., Kupper, M.: Computation of optimal transport and related hedging problems via penalization and neural networks. Appl. Math. Optim. 83, 639–667 (2021)

    Article  MathSciNet  Google Scholar 

  33. Eckstein, S., Kupper, M.: Martingale transport with homogeneous stock movements. Quant. Finance 21, 271–280 (2021)

    Article  MathSciNet  Google Scholar 

  34. Eun, C.S., Resnick, B.G.: Estimating the correlation structure of international share prices. J. Finance 39, 1311–1324 (1984)

    Article  Google Scholar 

  35. Ghosh, P., Neufeld, A., Sahoo, J.K.: Forecasting directional movements of stock prices for intraday trading using LSTM and random forests. Finance Res. Lett. 46, 102280-1–8 (2022)

    Article  Google Scholar 

  36. Guo, G., Obłój, J.: Computational methods for martingale optimal transport problems. Ann. Appl. Probab. 29, 3311–3347 (2019)

    Article  MathSciNet  Google Scholar 

  37. Guo, I., Loeper, G.: Path dependent optimal transport and model calibration on exotic derivatives. Ann. Appl. Probab. 31, 1232–1263 (2021)

    Article  MathSciNet  Google Scholar 

  38. Guo, I., Loeper, G., Wang, S.: Local volatility calibration by optimal transport. In: Wood, D.R., et al. (eds.) 2017 MATRIX Annals. MATRIX Book Ser., vol. 2, pp. 51–64. Springer, Cham (2019)

    Chapter  Google Scholar 

  39. Henry-Labordère, P.: Automated option pricing: numerical methods. Int. J. Theor. Appl. Finance 16, 1350042-1–27 (2013)

    Article  MathSciNet  Google Scholar 

  40. Henry-Labordère, P.: Model-Free Hedging: A Martingale Optimal Transport Viewpoint. CRC Press, Boca Raton (2017)

    Book  Google Scholar 

  41. Hobson, D.: Robust hedging of the lookback option. Finance Stoch. 2, 329–347 (1998)

    Article  Google Scholar 

  42. Hobson, D.: The Skorokhod embedding problem and model-independent bounds for option prices. In: Cousin, A. (ed.) Paris–Princeton Lectures on Mathematical Finance 2010. Lecture Notes in Math., vol. 2003, pp. 267–318. Springer, Berlin (2011)

    Chapter  Google Scholar 

  43. Hobson, D., Klimmek, M.: Model-independent hedging strategies for variance swaps. Finance Stoch. 16, 611–649 (2012)

    Article  MathSciNet  Google Scholar 

  44. Hou, Z., Obłój, J.: Robust pricing-hedging dualities in continuous time. Finance Stoch. 22, 511–567 (2018)

    Article  MathSciNet  Google Scholar 

  45. Knight, F.H.: Risk, Uncertainty and Profit. Houghton Mifflin, Boston (1921)

    Google Scholar 

  46. Krauss, C., Do, X.A., Huck, N.: Deep neural networks, gradient-boosted trees, random forests: statistical arbitrage on the S&P 500. Eur. J. Oper. Res. 259, 689–702 (2017)

    Article  Google Scholar 

  47. Liu, C., Neufeld, A.: Compactness criterion for semimartingale laws and semimartingale optimal transport. Trans. Am. Math. Soc. 372, 187–231 (2019)

    Article  MathSciNet  Google Scholar 

  48. Lütkebohmert, E., Sester, J.: Tightening robust price bounds for exotic derivatives. Quant. Finance 19, 1797–1815 (2019)

    Article  MathSciNet  Google Scholar 

  49. Lux, T., Papapantoleon, A.: Improved Fréchet–Hoeffding bounds on \(d\)-copulas and applications in model-free finance. Ann. Appl. Probab. 27, 3633–3671 (2017)

    Article  MathSciNet  Google Scholar 

  50. Lux, T., Rüschendorf, L.: Value-at-risk bounds with two-sided dependence information. Math. Finance 29, 967–1000 (2019)

    Article  MathSciNet  Google Scholar 

  51. Müller, A.: Duality theory and transfers for stochastic order relations. In: Li, H., Li, X. (eds.) Stochastic Orders in Reliability and Risk. In Honor of Professor Moshe Shaked. Based on the Talks Presented at the International Workshop on Stochastic Orders in Reliability and Risk Management, SORR2011, Xiamen, China June 27–29, 2011, pp. 41–57. Springer, New York (2013)

    Google Scholar 

  52. Nelsen, R.B.: An Introduction to Copulas, 2nd edn. Springer, New York (2006)

    Google Scholar 

  53. Nelsen, R.B., Quesada Molina, J.J., Rodríguez Lallena, J.A., Úbeda Flores, M.: Bounds on bivariate distribution functions with given margins and measures of association. Commun. Stat., Theory Methods 30, 1155–1162 (2001)

    Article  MathSciNet  Google Scholar 

  54. Nelsen, R.B., Quesada Molina, J.J., Rodríguez Lallena, J.A., Úbeda Flores, M.: Best-possible bounds on sets of bivariate distribution functions. J. Multivar. Anal. 90, 348–358 (2004)

    Article  MathSciNet  Google Scholar 

  55. Nelsen, R.B., Quesada Molina, J.J., Rodríguez Lallena, J.A., Úbeda Flores, M.: Quasi-copulas and signed measures. Fuzzy Sets Syst. 161, 2328–2336 (2010)

    Article  MathSciNet  Google Scholar 

  56. Neufeld, A.: Buy-and-hold property for fully incomplete markets when super-replicating Markovian claims. Int. J. Theor. Appl. Finance 21, 1850051-1–12 (2018)

    Article  MathSciNet  Google Scholar 

  57. Neufeld, A., Papapantoleon, A., Xiang, Q.: Model-free bounds for multi-asset options using option-implied information and their exact computation. Manag. Sci. 69, 2051–2068 (2023)

    Article  Google Scholar 

  58. Neufeld, A., Sester, J.: Model-free price bounds under dynamic option trading. SIAM J. Financ. Math. 12, 1307–1339 (2021)

    Article  MathSciNet  Google Scholar 

  59. Neufeld, A., Sester, J.: A deep learning approach to data-driven model-free pricing and to martingale optimal transport. IEEE Trans. Inf. Theory 69, 3172–3189 (2023)

    Article  MathSciNet  Google Scholar 

  60. Neufeld, A., Xiang, Q.: Numerical method for feasible and approximately optimal solutions of multi-marginal optimal transport beyond discrete measures (2022). Preprint. Available online at https://arxiv.org/abs/2203.01633

  61. Papapantoleon, A., Sarmiento, P.Y.: Detection of arbitrage opportunities in multi-asset derivatives markets. Depend. Model. 9, 439–459 (2021)

    Article  MathSciNet  Google Scholar 

  62. Rapuch, G., Roncalli, T.: Some remarks on two-asset options pricing and stochastic dependence of asset prices. In: Groupe de Recherche Operationnelle, Credit Lyonnais, France (2001). Available online at https://www.researchgate.net/publication/228461953_Some_Remarks_on_Two-asset_Options_Pricing_and_Stochastic_Dependence_of_Asset_Prices

    Google Scholar 

  63. Rüschendorf, L.: Inequalities for the expectation of \(\Delta \)-monotonic functions. Z. Wahrscheinlichkeitstheor. Verw. Geb. 54, 341–349 (1980)

    Article  Google Scholar 

  64. Rüschendorf, L.: Sharpness of Frechet-bounds. Z. Wahrscheinlichkeitstheor. Verw. Geb. 57, 293–302 (1981)

    Article  MathSciNet  Google Scholar 

  65. Schmithals, D.: Contributions to Model-Independent Finance via Martingale Optimal Transport. PhD thesis, Karlsruhe Institute of Technology (2018). Available online at https://publikationen.bibliothek.kit.edu/1000090147

  66. Sester, J.: Robust bounds for derivative prices in Markovian models. Int. J. Theor. Appl. Finance 23, 2050015-1–39 (2020)

    Article  MathSciNet  Google Scholar 

  67. Strassen, V.: The existence of probability measures with given marginals. Ann. Math. Stat. 36, 423–439 (1965)

    Article  MathSciNet  Google Scholar 

  68. Talponen, J., Viitasaari, L.: Note on multidimensional Breeden–Litzenberger representation for state price densities. Math. Financ. Econ. 8, 153–157 (2014)

    Article  MathSciNet  Google Scholar 

  69. Tan, X., Touzi, N.: Optimal transportation under controlled stochastic dynamics. Ann. Probab. 41, 3201–3240 (2013)

    Article  MathSciNet  Google Scholar 

  70. Tankov, P.: Improved Fréchet bounds and model-free pricing of multi-asset options. J. Appl. Probab. 48, 389–403 (2011)

    Article  MathSciNet  Google Scholar 

  71. Vanduffel, S.: Option implied dependence. In: Documents de Recherche, vol. DR_19, No. 2. Canadian Derivatives Institute (2019). Available online at https://researchportal.vub.be/en/publications/option-implied-dependence

  72. Villani, C.: Optimal Transport: Old and New. Springer, Berlin (2008)

    Google Scholar 

  73. Winter, B.B.: Transformations of Lebesgue–Stieltjes integrals. J. Math. Anal. Appl. 205, 471–484 (1997)

    Article  MathSciNet  Google Scholar 

  74. Zaev, D.A.: On the Monge–Kantorovich problem with additional linear constraints. Math. Notes 98, 725–741 (2015)

    Article  MathSciNet  Google Scholar 

Download references

Acknowledgements

We thank the Editor, the Associate Editor and two anonymous reviewers for various constructive remarks that helped to significantly improve our paper. Ariel Neufeld gratefully acknowledges the financial support by the Nanyang Assistant Professorship Grant (NAP Grant) Machine Learning based Algorithms in Finance and Insurance. Jonathan Ansari gratefully acknowledges the support of the Austrian Science Fund (FWF) project P 36155-N ReDim: Quantifying Dependence via Dimension Reduction and the support of the WISS 2025 project ‘IDA-lab Salzburg’ (20204-WISS/225/197-2019 and 20102-F1901166-KZP).

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Ariel Neufeld.

Ethics declarations

Competing Interests

The authors declare no competing interests.

Additional information

Publisher’s Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Springer Nature or its licensor (e.g. a society or other partner) holds exclusive rights to this article under a publishing agreement with the author(s) or other rightsholder(s); author self-archiving of the accepted manuscript version of this article is solely governed by the terms of such publishing agreement and applicable law.

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Ansari, J., Lütkebohmert, E., Neufeld, A. et al. Improved robust price bounds for multi-asset derivatives under market-implied dependence information. Finance Stoch (2024). https://doi.org/10.1007/s00780-024-00539-z

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI: https://doi.org/10.1007/s00780-024-00539-z

Keywords

Mathematics Subject Classification

JEL Classification

Navigation